Mitochondrial Toxicity Associated with Nucleoside Reverse Transcriptase Inhibitor Therapy.

Abstract

Nucleoside reverse transcriptase inhibitors result in a wide range of toxic side effects. These include lactic acidosis syndrome, myopathy, cardiomyopathy, pancreatitis, peripheral neuropathy, and possibly lipodystrophy. Despite the seemingly diverse nature of these side effects, all of these toxicities may be mediated by a common pathophysiologic mechanism, namely, mitochondrial toxicity resulting from nucleoside reverse transcriptase inhibitor-induced inhibition of DNA polymerase g. This article reviews the relevant mitochondrial biology and mechanism underlying nucleoside reverse transcriptase inhibitor-induced mitochondrial toxicity. Clinical manifestations of this toxicity are reviewed followed by a discussion of clinical management.

Cite this paper

@article{Shikuma2001MitochondrialTA, title={Mitochondrial Toxicity Associated with Nucleoside Reverse Transcriptase Inhibitor Therapy.}, author={Cecilia M. Shikuma and Bruce Shiramizu}, journal={Current infectious disease reports}, year={2001}, volume={3 6}, pages={553-560} }